Acute Interstitial Nephritis With Granuloma Formation - Renal and Urology News

Acute Interstitial Nephritis With Granuloma Formation

Slideshow

  • black male patient

A 51-year-old African American male with a history of tobacco use, hypertension, gastroesophageal reflux disease, and benign prostatic hyperplasia, is found to have an elevated Creatinine on a routine visit. He has no cough, fever, dyspnea, chest pain, abdominal pain or any lower urinary tract symptoms. Medications include Amlodipine, Terazosin, Pantoprazole, and Budesonide/ formoterol formoterol formoterol formoterol formoterol formoterolFormoterol inhaler. He has been on the same medications for a few years. He takes Motrin for an occasional joint pain, but denies any recent use of antibiotics or herbal supplements.

On examinations, the patient is afebrile, his blood pressure is 125/78 mmHg, and his pulse is 86 beats/min. Lung exam shows diminished breath sounds but otherwise clear to auscultation. Skin examination does not reveal any rash. He has no lower extremity edema. Laboratory data show the following: CBC is normal, with a normal WBC differential. BUN, 56 mg/dl; Creatinine, 5.3 mg/dl (three months prior was 1.4 mg/dl); calcium, 12.8 mg/dl; phosphorous, 6.1 mg/dl; albumin 3.9 g/dl; Urinalysis shows specific gravity 1.010, no blood or protein. Microscopy reveals occasional granular casts and a few tubular epithelial cells. The urine albumin-to-creatinine ratio is 45 mg/g. Renal Ultrasound is unremarkable. Kidney biopsy is performed and shows granulomatous interstitial nephritis with mild interstitial fibrosis and tubular atrophy. 

This case was provided by Anna Jin, MD, Associate Clinical Professor, Division of Nephrology and Hypertension, University of California-Irvine.References1.     Praga M, Gonzalez E. Acute interstitial nephritis. Kidney Int 2010; 77:956.2.     Baker RJ, Pusey CD. The changing profile of acute tubulointerstitial nephritis....

Submit your diagnosis to see full explanation.

This case was provided by Anna Jin, MD, Associate Clinical Professor, Division of Nephrology and Hypertension, University of California-Irvine.

References

1.     Praga M, Gonzalez E. Acute interstitial nephritis. Kidney Int 2010; 77:956.

2.     Baker RJ, Pusey CD. The changing profile of acute tubulointerstitial nephritis. Nephrol Dial Transplant 2004; 19: 8-11.

3.     Baughman RP. Pulmonary sarcoidosis. Clin Chest Med 2004; 25:521.

4.     Rizzato G, Tinelli C. Unusual presentation of sarcoidosis. Respiration 2005; 72:3.

5.     Mahevas M, Lescure FX, Boffa JJ, et al. Renal sarcoidosis: clinical, laboratory, and histologic presentation and outcome in 47 patients. Medicine (Baltimore) 2009; 88:98.


Answer: D

Acute interstitial nephritis (AIN) is an important cause for any unexplained acute kidney injury (AKI), especially in the presence of bland urinary sediment. The prevalence of biopsy proven AIN in patients with AKI is reported to be 15-27% in the literature 1. In this African American patient who presented with a granulomatous interstitial nephritis and hypercalcemia, these findings are highly suggestive, but not diagnostic, of sarcoidosis. Further evaluation such as pulmonary imaging is needed to confirm this diagnosis. Although Sjögren’s syndrome, proton pump inhibitors (PPIs) and nonsteroidal anti-inflammatory drugs (NSAIDs) use can all cause AIN, they could not explain this patient’s hypercalcemia. Therefore, answer A and C are incorrect.

The classic triad of fever, rash, and eosinophilia only occurs in 10-30% of patients diagnosed with AIN1.  Urinary findings in patients with AIN are very nonspecific, and can include sterile pyuria, mild proteinuria and microscopic hematuria. Detection of urine eosinophils is more likely in the urine sediments on Hansel staining compared to the more commonly performed Wright staining. The etiology of AIN is diverse, and medications account for more than 60% of the cases 2. Antibiotics are the major culprit, followed by PPIs and NSAIDs. Besides drugs, infections and systemic diseases including sarcoidosis and Sjögren’s syndrome can also cause AIN.  

Sarcoidosis is a multisystem disease classically characterized by the presence of noncaseating granulomas on tissue biopsy. Involvement of more than one organ system is generally needed to make the diagnosis. Lung involvement is the most common, and occurs in more than 90% of patients with sarcoidosis3. Therefore, pulmonary imaging should be obtained in a patient with suspected sarcoidosis, and pulmonologists are involved in the initial evaluation, as stated in the correct answer D. Furthermore, it has been reported that 30% of sarcoidosis patients have extrapulmonary manifestations as their initial presentation 4. Renal sarcoidosis is usually due to abnormal calcium regulation caused by increased extrarenal production of calcitriol by activated macrophages. This leads to hypercalciuria, hypercalcemia, nephrocalcinosis, nephrolithiasis, and eventually CKD. Other less common renal involvements include AIN with or without granuloma formation, and rarely glomerulonephritis and obstructive uropathy.

Management of AIN consists of discontinuation of offending agent and treatment of the underlying disease. The exact role of steroids therapy is uncertain in drug-induced AIN, although retrospective data suggests that a short course of prednisone may lead to prompt recovery if given early. However, in patients with AKI due to biopsy proven sarcoid-related interstitial nephritis, it is recommended to start prednisone 1 mg/kg/day for 1-3 months, followed by a slow taper to a maintenance dose of 10 to 20 mg for another 6-9 months to avoid relapses5. Answer B (2 months of steroids with a quick taper) is therefore not the correct treatment for this patient with suspected sarcoidosis.

Next hm-slideshow in Clinical Quiz